Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2002, 4:10 AM CDT for Page County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2002, 4:10 AM CDT (09:10 UTC)
- Expired
- May 6, 2002, 4:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 060910 SVROMA IAC145-060945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 410 AM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 445 AM CDT * AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES WEST OF HEPBURN...OR ABOUT 55 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEPBURN...CLARINDA AROUND 415 AM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4089 9518 4073 9517 4072 9496 4090 9497 SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 AM CDT, 50 minutes earlier.
Area forecast discussion, May 6, 3:20 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 AM CDT MON MAY 6 2002 FORECAST CONCERNS ARE END OF AM CONVECTION/THUNDERSTORM CHANCES TONIGHT AND TEMPS AS OF 08Z CURRENT CONVECTION FOCUSING ON NOSE OF 850MB JET ACROSS SRN ZONES. WARM FRONT OVR NRN KS BEING REINFORCED FROM OUTFLOW. SVR STORMS UNDERWAY ACROSS SRN ZONES WITH HAIL AS MAIN THREAT. CDFNT CURRENTLY LOCATED ARCROSS SD. SFC LO SITUATED OVR ERN CO MAY MOVE ALONG SFC TROF INTO KS AND SPC THINKING CDFNT MAY MERGE INTO LOW TODAY. SEE SWODY1 FOR FURTHER DETAILS ON POSSIBLE NOCTURNAL MCS OVR SERN NEB TONIGHT. CHANCE POPS APPEAR REASONABLE WITH CAP AS LIMITING FACTOR. GOING FORECAST LOOKS GOOD WITH TEMPS CLOSE TO GUIDANCE VALUES THRU TONIGHT. PRECIP CONTINUES INTO TUESDAY WITH A LARGE RANGE IN TEMPS. A POSSIBLE 20 DEGREE SPREAD THROUGHOUT AREA. AREA IN A SLIGHT RISK AGAIN FOR TUESDAY. WL CONT MENTION OF PRECIP INTO WEDNESDAY WITH UPPER LEVEL TROF KICKING THRU AREA. HI PRES BUILDS INTO REGION AFTER THIS AND CAA CAUSES HAVOC ON TEMPS. THU LOOKS TO BE FIRST FULL DRY DAY WITH HI PRES IN CONTROL. AREA UNDER RETURN FLOW ON FRIDAY AND TEMPS SHOULD START RECOVERING WITH MOISTURE INCREASING. LITTLE CHANGES FOR EXTENDED. IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, May 5, 11:19 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1119 PM CDT SUN MAY 5 2002 IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053- 065>068-078-088>093-060500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA- MONONA IA-NEMAHA-OTOE-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 1119 PM CDT SUN MAY 5 2002 TORNADO WATCH NUMBER 229 IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN NEBRASKA AND MONONA...HARRISON...SHELBY...POTTAWATTAMIE AND MILLS COUNTIES IN WESTERN IOWA...HAS BEEN ALLOWED TO EXPIRE. STRONG THUNDERSTORMS WILL CONTINUE OVER FAR SOUTHEAST NEBRASKA FOR THE NEXT HOUR OR SO...AND ANY ADDITIONAL SEVERE WEATHER WILL REMAIN VERY LOCALIZED. IAZ080-090-091-060500- FREMONT IA-MONTGOMERY IA-PAGE IA- 1119 PM CDT SUN MAY 5 2002 SEVERE THUNDERSTORM WATCH NUMBER 233 IN EFFECT UNTIL 1 AM CDT FOR MONTGOMERY...FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA...HAS BEEN CANCELLED. ALTHOUGH THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT. NO ADDITIONAL SEVERE WEATHER IS EXPECTED. MEAD
Local storm report, May 6, 1:37 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM OMAHA NE 1 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0545 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER AT 15TH AND
CORBY.
0550 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
50TH AND IZARD.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
78TH AND DODGE.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
4OTH AND HAMILTON.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
104TH AND VALLEY.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
61ST AND DODGE.
0602 PM COUNCIL BLUFFS IA 1 INCH HAIL
05/05/02 POTTAWATTAMIE REPORTED BY STORM
SPOTTER 4 MILES NORTH
OF JUNCTION HWYS 6 AND
192.
0640 PM 1 NE WAVERLY NE .88 INCH HAIL
05/05/02 LANCASTER REPORTED BY STORM
SPOTTER.
0652 PM 5 NW HALLAM NE .88 INCH HAIL
05/05/02 LANCASTER HEAVY ACCUMULATION OF
HAIL REPORTED BY STORM
SPOTTER.
0653 PM 1 NW MARTELL NE 56 MPH TSTM GUST
05/05/02 LANCASTER REPORTED BY STORM
SPOTTER.
0709 PM PLATTE CENTER NE 1 INCH HAIL
05/05/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0717 PM 2 S COUNCIL BLUFFS IA .75 INCH HAIL
05/05/02 POTTAWATTAMIE AT INTERSECTION HWYS 6
AND I80 REPORTED BY
MEDIA.
0720 PM PLATTE CENTER NE 1 INCH HAIL
05/05/02 PLATTE 65 MPH THUNDERSTORM
WINDS REPORTED BY
EMERGENCY MANAGEMENT.
0730 PM CLARKSON NE 1.75 INCH HAIL
05/05/02 COLFAX EVENT DURATION 10
MINUTES. ESTIMATED
THUNDERSTORM WIND OF 60
MPH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 5 NW ASHLAND NE 54 MPH TSTM GUST
05/05/02 SAUNDERS EVENT DURATION 5
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0735 PM CLARKSON NE 1.25 INCH HAIL
05/05/02 COLFAX SIDING AND EXTENSIVE
WINDOW DAMAGE REPORTED
BY HAM RADIO OPERATOR.
0740 PM HOWELLS NE 1 INCH HAIL
05/05/02 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0740 PM CLARKSON NE 1.25 INCH HAIL
05/05/02 COLFAX REPORTED BY HAM RADIO
OPERATOR.
0751 PM PLATTSMOUTH NE WIND DAMAGE
05/05/02 CASS THIRTY FOOT TREE BLOWN
DOWN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0753 PM 7 NW PLATTSMOUTH NE 51 MPH TSTM GUST
05/05/02 CASS REPORTED BY STORM
SPOTTER.
0759 PM BEEMER NE .75 INCH HAIL
05/05/02 CUMING REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0815 PM MACY NE 1 INCH HAIL
05/05/02 THURSTON TREE DAMAGE REPORTED BY
EMERGENCY MANAGEMENT.
0815 PM ROSALIE NE 1 INCH HAIL
05/05/02 THURSTON TREE DAMAGE REPORTED BY
EMERGENCY MANAGEMENT.
0818 PM 1 SW FREMONT NE 55 MPH TSTM GUST
05/05/02 DODGE REPORTED BY STORM
SPOTTER.
0820 PM 3 S COUNCIL BLUFFS IA 50-60 MPH TSTM GUST
05/05/02 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.
0838 PM CASTANA IA .88 INCH HAIL
05/05/02 MONONA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 28 min |
| May 5, 7:35 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 40 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 32 min |
| May 5, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 49 min |
| May 5, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 23 min |
| May 5, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.